Link between stomach acid medications and gastrointestinal infections - expert comment
10 January 2017London School of Hygiene & Tropical Medicine London School of Hygiene & Tropical Medicine https://lshtm.ac.uk/themes/custom/lshtm/images/lshtm-logo-black.png
A type of medication widely used to treat indigestion is associated with an increased risk of bacterial gastroenteritis, as according to new research published in the British Journal of Clinical Pharmacology.
The research, led by University College London found that people taking acid suppression medications, such as protein pump inhibitors (PPIs), were nearly four times at risk of suffering infection from Campylobacter jejuni, one of the most common causes of food poisoning. The study found a higher associated risk of severe intestinal infection from other pathogens including C. difficile and E. coli.
PPIs are drugs that act on the cells that line the stomach to reduce the production of acid. These are different from common indigestion and heartburn treatments, which neutralise rather than reduce excess stomach acid.
Are these findings a surprise, and what are the reasons behind them? Brendan Wren, Professor of Microbial Pathogenesis at the London School of Hygiene & Tropical Medicine, said:
"The study clearly shows that patients on proton pump inhibitors (PPIs) are more at risk of developing diarrheal disease. A likely explanation for this is that PPIs reduce acid in the stomach which is a mechanism to reduce ingested bacteria reaching our intestines. It is therefore not surprising that these drugs alter patient's susceptibility to food poisoning organisms, such as Campylobacter jejuni, and alter a balanced microflora in the intestines that is required to prevent the colonisation of Clostridium difficile. An outcome of the study is that patients on PPIs should practise healthy hygiene."